Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Given a compact smooth manifold $M \subset R^k$ there is a Polynom $f\in R[x_1,..x_n]$ such that the zero set of $f$ is diffeomorphic to $M$. Can the coefficients of $f$ be pertubated slightly to a Polynomial $g \in Q[x_1,..x_n]$ such that the zero set of $g$ is diffeotopic to $M$? Are their conditions on the homology or homotopy on $M$ such that such a pertubation process is possible / not possible? What happens if Q is replaced by an arbitrary number field K?

share|improve this question
    
Why is there a polynomial whose zero set is diffeomorphic to $M?$ there is a real algebraic variety homeomorphic to it, but that's not the same as what you say. The variety might only be one connected component of a zero set of a polynomial... –  Igor Rivin Jul 27 '11 at 16:28
    
Hi, as far as I know thats the tognoli part of the nash tognoli theorem? Please correct me if i am wrong. A proof can be found in Bochnak Coste Roy (or Akbulut and King) (To get a single polynom from a finite set of polynoms you could sum the squares of the polynoms, (they are real)) –  Markus Ulke Jul 27 '11 at 16:34
    
I think there is even better Nash theorem that would allow isometric, for a given Embedding, but the distortion is then so weird –  Markus Ulke Jul 27 '11 at 16:36

1 Answer 1

up vote 7 down vote accepted

Yes: proven in Ballico, E., Tognoli, A., Algebraic models defined over $\mathbb{Q}$ of differential manifolds. Geom. Dedicata 42 (1992), no. 2, 155–161. In fact, you can get the zero set to be diffeomorphic to $M$, not just diffeotopic.

share|improve this answer
    
Don't you even need orientability? –  Mariano Suárez-Alvarez Jul 27 '11 at 17:40
    
No, you don't, apparently. –  Ben McKay Jul 27 '11 at 18:24
2  
this does imply that there are only contable compact smooth diffeomorphism types. Can this be seen in a more elementary style? –  Markus Ulke Jul 27 '11 at 19:02
    
@Markus: There are various proofs, and I believe there's already an MO thread on that topic but a quick search did not turn it up. One would be to argue that every triangulated manifold has only finitely many smoothings. In dimensions $n \geq 5$ I believe this is a standard theorem in Kirby-Siebenmann smoothing theory. I think you can make a much simpler arguments using the technique Whitehead used to prove all smooth manifolds admit triangulations. –  Ryan Budney Jul 27 '11 at 20:29
2  
@Markus: It follows for example from Cheeger's finiteness theorem (there are only finitely many diff-types of manifolds which admit complete metric with |curvature| $\le 1$ and diameter $\le D$). –  Anton Petrunin Jul 28 '11 at 8:40

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.